Something I just learned!

IMG_0422

First of all I’d like to say that I have been feeling fine, no major mood upheaval to report since late June/early July. That is a blessing and I am enjoying my normal mood and being able to handle what life throws my way in an able and normal way. I have been in a play for which I have had to memorize lines and perform in front of an audience, and that has gone extremely well. We have been getting standing ovations from the audience and our director is very pleased. So that is the good news. 

I had an appointment with my doctor today. Something he told me pretty much blew me away. He said I had to stop taking Zoloft, a medication I have been on since its approval by the FDA in 1991. He had said this to me in the past, saying it makes people with bipolar disorder cycle. This time he was pretty adamant that I should come off it. I asked him to explain further and he said that taking Zoloft is fine when things are going well, but when there is upheaval in your life, then it makes you cycle. It can either throw you in a manic phase or into a depression. He said that the mini manicky cycle I had gone through in June and July and the slight depression in the middle of August were directly caused by taking Zoloft. I am flabbergasted! I have always been told that you take Lithium for mania and anti-depressants for depression. Now my doctor is telling me that SSRI’s (selective SEROTONIN reuptake inhibitors) make people who have BPD cycle more and that we cannot take SSRI’s and should only be on lithium! I asked him what I do when a depression comes sauntering into my life, and he said I can take other anti-depressants or mood stabilizers. He mentioned Abilify, which I can’t take because it gives me severe Parkinson’s like symptoms and makes me feel about a 100 years old. He mentioned Welbutryn, but I can’t take that because it makes me feel like I am literally going to explode from anxiety… so, hmmmmm, depression… I don’t know what I’m going to do. Cry a lot and feel bad a lot? Apparently what happens with SSRI’s is the number of Serotonin receptors is down regulated. Also, the number of synapses is reduced. This is what causes people with BPD to cycle. These changes in neurons are reversible but it takes about a year for neurons to go back to pre SSRI configuration. So for a year… he did tell me about a medicine called Brintellix, which is an SSRI but doesn’t do either of the things I mentioned above therefore does not make people cycle. However he said that would not be his first choice. But I think it would be mine out of the three he offered as alternatives to Zoloft. Well let’s see how this goes. Every time I get a new psychiatrists, things change, and not necessarily for the better. My mental health is of course affected by changes in these psychoactive drugs.

I do agree with him that I have mini cycles, exactly like I had in June/July (manicky) and mid August (just a tad bit depressed.) And both of those happened because of situations in my life. So I think what he is saying is correct. The only issue is how will I control the symptoms of a depressive episode if I can’t go to my trusted Zoloft. Scary. Well here we go into the wild blue yonder. Life without Zoloft. Thank you Zoloft, you have served me well (maybe not quite so well), but now we must part. Lets hope it will all go smoothly and my neurons will up-regulate Serotonin receptors and synapses at record speed :)) Actually I am sitting here smiling at my silliness, but truly hoping this all goes well.

All silliness aside, this should make my mood much more stable, no more “mini” phases, that have quite maxi effects on my life. Without the Zoloft, the cycling through manic, normal, depressed will decrease and the time in normal phase will increase. What a joy that seems, to not have emotional fits from anxiety, mania, and depression. I’m all for it and starting today to make sure that my mood stays normal :))

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s